Journal of the Mathematical Society of Japan

Equiaffine Darboux frames for codimension 2 submanifolds contained in hypersurfaces

Marcos CRAIZER, Marcelo J. SAIA, and Luis F. SÁNCHEZ

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a codimension 1 submanifold $N^n\subset M^{n+1}$, where $M^{n+1}\subset \mathbb{R}^{n+2}$ is a hypersurface. The envelope of tangent spaces of $M$ along $N$ generalizes the concept of tangent developable surface of a surface along a curve. In this paper, we study the singularities of these envelopes.

There are some important examples of submanifolds that admit a vector field tangent to $M$ and transversal to $N$ whose derivative in any direction of $N$ is contained in $N$. When this is the case, one can construct transversal plane bundles and affine metrics on $N$ with the desirable properties of being equiaffine and apolar. Moreover, this transversal bundle coincides with the classical notion of Transon plane. But we also give an explicit example of a submanifold that does not admit a vector field with the above property.

Article information

Source
J. Math. Soc. Japan, Volume 69, Number 4 (2017), 1331-1352.

Dates
First available in Project Euclid: 25 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1508918560

Digital Object Identifier
doi:10.2969/jmsj/06941331

Mathematical Reviews number (MathSciNet)
MR3716497

Zentralblatt MATH identifier
06821643

Subjects
Primary: 53A15: Affine differential geometry

Keywords
Darboux frames developable tangent surfaces visual contours Transon planes equiaffine metrics

Citation

CRAIZER, Marcos; SAIA, Marcelo J.; SÁNCHEZ, Luis F. Equiaffine Darboux frames for codimension 2 submanifolds contained in hypersurfaces. J. Math. Soc. Japan 69 (2017), no. 4, 1331--1352. doi:10.2969/jmsj/06941331. https://projecteuclid.org/euclid.jmsj/1508918560


Export citation

References

  • M. P. do Carmo, Riemannian Geometry, Birkhauser, 1992.
  • R. Cipolla and P. J. Giblin, Visual Motion of Curves and Surfaces, Cambridge University Press, 2000.
  • J. W. Bruce and P. J. Giblin, Curves and Singularities, Cambridge University Press, 1992.
  • S. Izumiya and S. Otani, Flat approximations of surfaces along curves, Demonstratio Mathematica, 48 (2015), 217–241.
  • S. Hananoi, N. Ito and S. Izumiya, Spherical Darboux images of curves on surfaces, Beitr. Algebra Geom., 56 (2015), 575–585.
  • B. Juttler, Osculating paraboloids of second and third order, Abh. Math. Sem. Univ. Hamburg, 66 (1996), 317–335.
  • K. Nomizu and T. Sasaki, Affine differential geometry, Cambridge Tracts in Mathematics, 111, Cambridge University Press, Cambridge, 1994.
  • M. J. Saia and L. Sánchez, Affine metrics for locally strictly convex manifolds of codimension 2, Real and Complex Singularities, Cont. Math., 675 (2016), 299–314.
  • L. Sánchez, Surfaces in 4-space from the affine differential geometry viewpoint, Ph.D. Thesis, USP São Carlos, 2014.
  • A. Transon, Recherches sur la courbure des lignes et des surfaces, J. De Math. Pures e Appliquées, $1^{re}$ série, tome 6, 1841, 191–208.